NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, October 25, 2014
Attention Deficit Hyperactivity Disorder
Mixing Medications In Chidlren
My son has been taking Risperdal for over a year now for I guess bipolar tendicies.His doseage has increased over the year because it was helping to much,then his doctor added Tenex for him to take welll that didnt seem to help after his body got use to it.About 3 weeks ago he started kindegarden that seemed to help a little because he was out and about. His doctor took him off of Tenex and put him on 5ml of Adderall.Since then he`s been hitting in school and can't stay still at home and is being violent.Can the mixture of the two medications be why he`s acting out.I'm desperate for an opinion.
My heart is with you---it is hard enough to see our children suffer but when we fear the medications we give them may be making things worse it is even more difficult. I do not know enough about your son to answer you nearly as well as his doctor should be able to so I urge you to call his doctor ASAP. I can tell you that, often, children and adults who have problems similar to bipolar disorder do not do well on stimulants unless they are well stabilized on other medications first (Risperdal is often one used for that). On the other hand, some children get agitated on one stimulant but not on another whether they have bipolar disorder, problems somewhat similar, or nothing similar to bipolar disorder. Unfortunately, as helpful as many medications can be for some children we sometimes have to try out a few before finding the right one(s).
I wish you and your son the best.
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati